Alert archive / Idaho / Dust Storm Warnings in 2021

Dust Storm Warning 2, NWS Boise, ID

June 22, 2021Ada County, Elmore County, Owyhee County, Idaho

NWS Boise, ID issued this dust storm warning at Jun 22, 2021, 7:35 PM MDT for Ada County, Elmore County, Owyhee County, Idaho. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2021, 7:35 PM MDT (01:35 UTC)
Expired
Jun 22, 2021, 8:30 PM MDT
In force
55 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Ada County, ID, Elmore County, ID, Owyhee County, ID

The radar

The Boise radar (KCBX), 54 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 8:09 PM MDTTSTM WND GST 5316 Nw Mountain Home, IDMESONET STATION UP237 16.0 N MOUNTAIN HOME AFB (UPR).
Jun 22, 8:25 PM MDTTSTM WND GST 5512 E Swan Falls, IDMESONET STATION TS961 IDARNG1_RG2.
Jun 22, 8:25 PM MDTTSTM WND GST 5513 Nw Mountain Home Afb, IDMESONET STATION TS960 13 NW MOUNTAIN HOME AFB.
Jun 22, 8:37 PM MDTTSTM WND GST 629 S Glenns Ferry, IDDAVIS WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
3069 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS55 KBOI 230135
DSWBOI

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Boise ID
735 PM MDT Tue Jun 22 2021

IDC001-039-073-230230-
/O.NEW.KBOI.DS.W.0002.210623T0135Z-210623T0230Z/
Ada ID-Elmore ID-Owyhee ID-
735 PM MDT Tue Jun 22 2021

The National Weather Service in Boise has issued a

* Dust Storm Warning for...
  Southeastern Ada County in southwestern Idaho...
  Southern Elmore County in southwestern Idaho...
  Central Owyhee County in southwestern Idaho...

* Until 830 PM MDT.

* At 734 PM MDT, a dust storm was near Grand View, or 19 miles west
  of Mountain Home, moving east at 40 mph.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 60 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

Interstate 84 will be impacted!

This dust storm will be near...
  C J Strike Reservoir, Cinder Cone Butte, Boise Stage Stop and 
  Gedney Butte around 740 PM MDT.
  Mountain Home Air Force Base, Bruneau, Blackstone Reservoir and 
  Monument Butte around 750 PM MDT.
  Mountain Home, Bruneau Sand Dunes, Hot Spring and Bruneau Canyon 
  Viewpoint around 800 PM MDT.
  Tollgate, Danskin Peak, Pot Hole Butte and Winter Camp Butte 
  around 810 PM MDT.
  Hot Springs Creek Reservoir, Bennett Mountain, Hammett and Crows 
  Nest Butte around 820 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

&&

LAT...LON 4319 11654 4347 11597 4358 11597 4353 11584
      4308 11508 4235 11505 4232 11598
TIME...MOT...LOC 0134Z 263DEG 36KT 4306 11606 

$$

SP

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this dust storm warning went out at Jun 22, 2:49 PM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 22, 2:49 PM MDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Boise ID
249 PM MDT Tue Jun 22 2021

.SHORT TERM...Tonight through Thursday night...A vigorous
shortwave over NW NV and southcentral OR will move into SW Idaho
this evening. Showers and storms have been going all morning in
south central OR and will slowly move northeastward over the day.
A cold pool has developed over east-central Oregon near Burns with
temperatures currently in the 70s. This cold pool combined with
the hot conditions in extreme eastern OR and southwest Idaho will
enhance a pressure gradient over the region this afternoon and
evening. There is enough CAPE and shear to support thunderstorms
this afternoon and evening. The stronger storms in Oregon will
produce hail but the lower atmospheric levels will be so warm that
large hail is unlikely to reach the ground. Where temperatures
have reached into the 90s this afternoon, inverted-V soundings and
DCAPE values of 1500-2000j/kg have developed, which will be
favorable for wind gusts up to 60 mph with showers and storms that
do form. A high wind watch remains in effect from 5pm to 10pm
MDT to highlight the wind gust potential this afternoon and
evening. Blowing dust, wind gusts up to 60 mph possible across
much of southwest Idaho and extreme eastern OR this evening. Things
quiet down after midnight tonight. More showers and thunderstorms
expected on Wednesday and again on Thursday, mainly along the NV
border to the Owyhee Mountains with gusty winds possible during
the afternoons.

.LONG TERM...Friday through Tuesday...Hot and dry. A large and very
warm upper level high pressure ridge centered over the B.C. coast on
Friday will remain over southwest Canada and the northwest U.S.
through Tuesday. Many locations will see near-record to record heat
over the weekend and into early next week, with highs around 20
degrees above normal.

&&

.AVIATION...VFR. scattered showers and thunderstorms in eastern
Oregon spreading into southwest Idaho and the central Idaho
mountains by 00z/Wed, ending after 06z/Wed. Gusty outflow winds 40-
50 kts and blowing dust possible near thunderstorms. Surface winds:
northwest 20-35 kts eastern Oregon spreading across southwest
Idaho after 00z/Wed, decreasing to 5-15 kts after 06z/Wed. Winds
aloft at 10k ft MSL: south to southwest 10-20 kts, becoming west
20-30 kts after 06z/Wed. Hot temperatures this week will lead to
increased density altitude.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Watch until 10 PM MDT this evening
     IDZ011>016-028>030-033.
     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening IDZ423-426.
OR...High Wind Watch until 10 PM MDT /9 PM PDT/ this evening
     ORZ062>064.
     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening ORZ637.
     Red Flag Warning until midnight MDT /11 PM PDT/ tonight
     ORZ636-637-646.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...KA
LONG TERM....JT
AVIATION.....JT

In the hours before

Local storm report, Jun 22, 7:27 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
727 PM MDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     DUST STORM       GREENLEAF               43.67N 116.82W
06/22/2021                   CANYON             ID   TRAINED SPOTTER

            REPORTS FROM A TRAINED SPOTTER OF DOWNED TREES, BROKEN
            BRANCHES, AND REDUCED VISIBILITIES DUE TO BLOWING DUST -
            LESS THAN 1 MILE - ASSOCIATED WITH A STRONG OUTFLOW
            BOUNDARY RAPIDLY PUSHING THROUGH THE AREA.

&&

WASYL.HEWKO
Local storm report, Jun 22, 7:35 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
735 PM MDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     DUST STORM       4 SSW OREANA            43.00N 116.38W
06/22/2021                   OWYHEE             ID   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTS GUSTY WINDS ESTIMATED AT 35 MPH

            WITH BLOWING DUST REDUCING VISIBILITY AS LOW AS 1/2 MILE.

&&

WASYL.HEWKO

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:08 PM MDTSevere Thunderstorm WarningBOIOwyhee36 min
Jun 22, 6:40 PM MDTSevere Thunderstorm WarningBOIAda, Canyon, Owyhee50 min
Jun 22, 7:14 PM MDTDust Storm WarningBOIAda, Boise, Canyon, Gem, Payette31 min
Jun 22, 7:45 PM MDTDust Storm WarningBOIAdams, Boise, Camas, Elmore, Gem, Payette and 2 more90 min
Jun 22, 7:55 PM MDTSpecial Weather StatementBOIAda, Canyon, Payette50 min
Jun 22, 8:36 PM MDTHigh Wind WarningBOIAda, Adams, Boise, Camas, Canyon, Elmore and 8 more3 hr
Jun 22, 9:16 PM MDTSpecial Weather StatementBOIAdams59 min
Jun 22, 9:35 PM MDTSpecial Weather StatementBOIValley40 min
Jun 22, 10:46 PM MDTSpecial Weather StatementBOIAdams59 min
Jun 23, 8:07 AM MDTRed Flag WarningBOIOwyhee, Twin Falls14 hr
Jun 23, 2:33 PM MDTExcessive Heat WatchBOIAda, Adams, Boise, Camas, Canyon, Elmore and 8 more24 hr
Jun 23, 4:56 PM MDTSpecial Weather StatementBOIOwyhee34 min
Jun 23, 5:18 PM MDTSevere Thunderstorm WarningBOIElmore, Owyhee42 min

Nearby

Dust Storm Warnings in Idaho, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.